[Skip to Content]
[Skip to Content Landing]
Article
April 1969

Agranulocytosis Induced by SulfaguanidineThe Danger of an Antibacterial Drug in a Symptomatic Remedy

Author Affiliations

Seattle

From the Swedish Hospital and the; University of Washington School of Medicine, Seattle.

Arch Intern Med. 1969;123(4):428-429. doi:10.1001/archinte.1969.00300140074016
Abstract

With increasing proliferation of drug combinations, it is ever more necessary for the physician to consider the possibile toxicity of each agent in a multiple remedy. When treatment is given for symptomatic purposes only, drugs used need special scrutiny, lest the patient be exposed to unnecessary risk. In the patient reported here, agranulocytosis followed prolonged use of a multiple antidiarrhea remedy which contained sulfaguanidine.

Patient Summary  An 18-year-old girl, daughter of a physician, was admitted to the Swedish Hospital on July 25, 1937, for investigation of fever, anemia, and severe granulocytopenia. She had complained of easy fatigue of one month's duration, and two days before admission she noted a temperature which reached 104 F (40 C). She had no sore throat, but on two occasions within the two days, the leukocyte count was low and there was absence of granulocytes.Past history included a reaction at 4 years of age

First Page Preview View Large
First page PDF preview
First page PDF preview
×